Illinois, 2019Tornadoes and Flash Flood in Illinois, June 19 to 20, 2019
June 19 to 20, 2019 · NWS ILX · 4 events in 3 counties and zones
A wave of low pressure tracking along a nearly stationary frontal boundary triggered several clusters of strong to severe thunderstorms across central Illinois during the afternoon and early evening of June 19th. Two weak tornadoes briefly touched down producing minor damage; one in northeast Christian County and one in central Moultrie County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wave of low pressure tracking along a nearly stationary frontal boundary triggered several clusters of strong to severe thunderstorms across central Illinois during the afternoon and early evening of June 19th. Two weak tornadoes briefly touched down producing minor damage; one in northeast Christian County and one in central Moultrie County. Other thunderstorm cells produced strong wind gusts and minor damage in Robinson in Crawford County. In addition, excessive rainfall rates caused localized flash flooding along a creek on the northeast side of Bethany in Moultrie County. Dive teams rescued 4 people and a dog from a car that had been swept off a road by the rapidly rising water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 19, 2:10 PM CST, 3 minutes earlier.
Area forecast discussion, Jun 19, 2:10 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
310 PM CDT Wed Jun 19 2019
.SHORT TERM...(This evening through Thursday)
ISSUED AT 309 PM CDT Wed Jun 19 2019
The short term will be dominated by a shortwave that has the
potential to produce locally heavy rainfall and flash flooding.
The instability parameters are marginal at best, with the MLCAPE
of 1500 J/kg and weak shear not able to support much in the way of
severe wind/hail. However, the Non-Supercell Tornado (NST)
parameter on SPC's website is showing increased potential for a
few quick spin-up tornadoes under some of the stronger updrafts.
So far, only a couple of funnels have been reported. Circulations
are being monitored, and the trends are for a quick
intensification and then weakening. That is supported by the lower
CAPE values present. The Severe Thunderstorm Watch just south of
our area has better instability and is also in the path of
stronger 500mb speed max, increasing shear in that area.
The main push of rain and storms for areas south of I-74 looks to
continue through around 03z/10pm, then advances into Indiana. The
northern counties look to remain under the influence of the 500mb
shortwave through around 09z/4am, before the steadier rains shift
east into northern Indiana. Precipitable water values of 1.5 to 2"
will support very efficient rainfall production from any stronger
storm cells. Therefore, the FF Watch was expanded northward to
include the counties of Peoria, Woodford, Tazewell and McLean
earlier this afternoon. The watch ending was kept at 18z tomorrow,
but most areas should be able to be cancelled early, if current
model solutions are correct about a dry Thursday morning.
&&
.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 309 PM CDT Wed Jun 19 2019
The extended forecast will be dominated by rain chances through
Sunday night, as the forecast area remains under the influence of
the back side of an upper level trough. The area will experiencing
a warming trend and increasing humidity, as the upper ridge inches
into Illinois from the west. However, the storm track will remain
active on the leading edge of that ridge, guiding several waves of
energy across central Illinois from Friday afternoon through
Monday night. The target periods for more widespread rain/storms
looks to be Friday night, Saturday night-Sunday, and in eastern
Illinois on Monday. While the models have generally overdone the
coverage of 2+" rainfall areas that far out, we are seeing more
potential for widespread 2" rainfall amounts across all of our
forecast area during the Fri night-Monday time frame.
Increasing heat and humidity will be noticeable on Saturday and
Sunday, when heat indices climb into the mid to upper 90s in some
locations. Those numbers are highly dependent on if any extended
periods of sunshine can develop. In any case, dewpoints in the 70
to 75 deg range will be well above anything we have seen in quite
a while.
A break in the rain chances looks to develop for Wednesday, as a
progressive trough shifts east of Illinois and upper level ridging
becomes established farther north into Illinois.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1224 PM CDT Wed Jun 19 2019
An MCV lifting across central Illinois this afternoon is
triggering a line of showers/storms from NW to SE. The line has
embedded periods of heavy rain, which has been reducing visibility
to 3/4SM in heavy rain at times. Ceilings have briefly dipped to
MVFR during any storms to this point, and that potential will
increase with the next wave of rain and storms for later this
afternoon into evening. An extended period of rain/storm potential
will be present through this evening, as an upper level wave
progresses from west to east across Illinois. Storm chances will
diminish by mid to late evening, with lingering rain showers and
lowering ceilings forecast by the CAMs. A solid MVFR cloud deck is
projected to start out the day on Thursday, as winds turn
northwest.
Winds this afternoon will have most areas seeing east to
southeast flow. As the low pushes across IL, winds will back to
the northeast, but sustain below 10kt in general during that time.
As the storm and rain chances subside later tonight into Thursday,
winds will become N to NW with time.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for ILZ029-031-
036>038-040>057-061>063-066>068-071>073.
&&
SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Shimon
Hazardous weather outlook, Jun 19, 2:06 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CDT Wed Jun 19 2019
ILZ027-028-030-201100-
Knox-Marshall-Stark-
306 PM CDT Wed Jun 19 2019
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Showers and thunderstorms will continue through tonight. Severe
weather is not expected.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Several rounds of thunderstorms will occur Friday through Monday.
There is a risk for severe weather Friday night: however, it is
still too early to determine any potential risks over the weekend.
Heavy rainfall will be likely through the period...with early
indications suggesting storm total rainfall of 1.5 to 2.5 inches
Friday night through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
ILZ029-031-036>038-040>057-061-201100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Logan-
Macon-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon-
Schuyler-Scott-Shelby-Tazewell-Vermilion-Woodford-
306 PM CDT Wed Jun 19 2019
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Showers and thunderstorms will continue through tonight. Severe
weather is not expected: however, a few thunderstorms with
excessive rainfall rates could produce localized flash flooding.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Several rounds of thunderstorms will occur Friday through Monday.
There is a risk for severe weather Friday night: however, it is
still too early to determine any potential risks over the weekend.
Heavy rainfall will be likely through the period...with early
indications suggesting storm total rainfall of 1.5 to 2.5 inches
Friday night through Monday.
Moderate flooding will continue along the Illinois River from
Havana downstream through at least early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
ILZ062-063-066>068-071>073-201100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
306 PM CDT Wed Jun 19 2019
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...TONIGHT...
Showers and thunderstorms will continue through tonight. Some of
the storms could become severe with damaging wind gusts and large
hail through early this evening. Localized flash flooding will be
possible as well.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Several rounds of thunderstorms will occur Friday through Monday.
There is a risk for severe weather Friday night: however, it is
still too early to determine any potential risks over the weekend.
Heavy rainfall will be likely through the period...with early
indications suggesting storm total rainfall of 1.5 to 2.5 inches
Friday night through Monday.
Minor flooding will continue along portions of the Wabash, Little
Wabash, and Embarras Rivers for several days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through early this evening.
Barnes
In the hours before
Local storm report, Jun 19, 2:01 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
301 PM CDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM FLASH FLOOD MORTON 40.61N 89.47W
06/19/2019 TAZEWELL IL TRAINED SPOTTER
STREET FLOODING WITH 6 TO 8 INCHES OF MOVING WATER DUE TO
HEAVY RAINS IN THE AREA.
&&
JRPLocal storm report, Jun 19, 2:11 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM FLASH FLOOD PEKIN 40.57N 89.63W
06/19/2019 TAZEWELL IL PUBLIC
MANHOLE COVERS BLOWN OFF, WATER FLOWING 1000-2000 GAL/MIN
AT N 2ND ST
&&
VWILSONEvent by event
2 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Crawford
- When
- June 19, 2:13 PM CST to 2:18 PM CST
- Where
- Crawford County, Robinson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $70,000
- Reported by
- State Official
- Coordinates
- 39.000, -87.730
Numerous trees and power poles were blown down in Robinson. The doors and a couple windows of the courthouse were blown out. Damage occurred to the Bradford Supply building.
Tornado, Christian
- When
- June 19, 5:40 PM CST to 5:41 PM CST
- Where
- Christian County, 1.91 mi W of Moweaqua to 1.83 mi W of Moweaqua
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Emergency Manager
- Coordinates
- 39.621, -89.056
A tornado briefly touched down about 2 miles west of Moweaqua. It damaged crops before dissipating in less than one minute.
Tornado, Moultrie
- When
- June 19, 6:22 PM CST to 6:23 PM CST
- Where
- Moultrie County, 1.76 mi N of Dunn to 1.78 mi NNE of Dunn
- Rating
- EF0
- Path length
- 0.11 mi
- Path width
- 10 yd
- Reported by
- Trained Spotter
- Coordinates
- 39.645, -88.695
A tornado briefly touched down in an open field about 2.3 miles east of Bethany at 7:22PM CDT. Crops sustained minor damage before the tornado dissipated.
Flash Flood, Moultrie
- When
- June 20, 11:30 AM CST to 4:30 PM CST
- Where
- Moultrie County, 0.9 mi WNW of Bethany to 0.77 mi WSW of Bethany
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 39.656, -88.745
Slow moving thunderstorms with excessive rainfall rates resulted in flash flooding in the northeast part of Bethany during the afternoon of June 19th. Flash flooding affected a small creek north of Bethany which inundated the northeast part of town, including a portion of State Highway 121. A car was submerged up to the hood and pushed off of the road. First responders rescued four people and a dog. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, June 19 to 22, 20192 deaths · 44 events
- Damaging Winds in Mississippi, June 19 to 20, 20191 death · $2.7 million · 83 kt wind · 34 events
- Tornado and Damaging Winds in Louisiana, June 19 to 20, 2019$350,000 · EF2 · 16 events
- Flash Flooding and Hail in Texas, June 19 to 20, 2019$350,000 · 2.75 in hail · 53 events
- Tornado and Hail in Tennessee, June 19 to 20, 2019$204,000 · EF0 · 51 events
- Hail and Damaging Winds in Arkansas, June 19, 2019$375,000 · 5 in hail · 37 events
- Damaging Winds in Arkansas, June 19, 2019$315,000 · 70 kt wind · 4 events
- Tornado and Hail in Oklahoma, June 19, 2019$50,000 · EF1 · 5 events
- Flood and Hail in Missouri, June 19, 2019$111,000 · 1.5 in hail · 10 events
- Flash Flooding and Flood in Indiana, June 19, 2019$101,000 · 3 events
- Flash Flood and Flood in Ohio, June 19 to 21, 2019$100,000 · 2 events
- Flash Flooding in New York, June 19, 2019$39,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837206, 839408, 837211, 839761.